Hand Edema Related to Drug Addiction
Puffy hand syndrome due to drug addiction: a case-control study of the pathogenesis
Authors: Andresz, Valérie1; Marcantoni, Nicolas1; Binder, Florence2; Velten, Michel2; Alt, Martine3; Weber, Jean-Christophe4; Stephan, Dominique
Source: Addiction, Volume 101, Number 9, September 2006, pp. 1347-1351(5) Publisher: Blackwell Publishing
Abstract: We studied the pathogenesis of puffy hand syndrome of intravenous drug use. We hypothesized that injections of high-dose sublingual buprenorphine, instead of the recommended sublingual administration, could play an important role in lymphatic obstruction and destruction. Design and participants We set up a case-control study in substitution centres, recruiting intravenous drug addicts with and without puffy hands, respectively. The subjects were asked to answer anonymously a questionnaire of 40 items comprising social and demographic status, history of illicit drugs use, buprenorphine misuse and injection practices.
Findings: We included 33 cases and 33 controls, mean age of 32 years. They were past heroin users, mainly methadone-substituted. In multivariate analysis, sex (women) injections in the hands injections in the feet and the absence of tourniquet were significant risk factors for puffy hand syndrome. In 69.7% of the cases and 59.4% of the controls, respectively, there was a high-dose sublingual buprenorphine misuse, although it appeared not to be a significant risk factor for puffy hand syndrome.
Conclusions: Injection practices are likely to cause puffy hands syndrome, but buprenorphine misuse should not be considered as a significant risk factor. However, intravenous drug users must still be warned of local and systemic complications of intravenous drug misuse. Keywords: Buprenorphine; intravenous drug use; puffy hand syndrome
Document Type: Research article DOI: 10.1111/j.1360-0443.2006.01521.x
Affiliations: 1: Hypertension Maladies vasculaires Pharmacologie clinique, Hôpitaux Universitaires, 2: Laboratoire d'épidémiologie et de Santé publique EA 1801, Faculté de Médecine, 3: Centre de Pharmacovigilance 4: and Médecine interne A, Hôpitaux Universitaires, Université Louis Pasteur, Strasbourg, France
Puffy hand in long-term intravenous drug users
Mal Vasc. 2004 Oct;29(4):201-4. Simonnet N, Marcantoni N, Simonnet L, Griffon C, Chakfe N, Wertheimer J, Stephan D. Service d'Hypertension Arterielle et Maladies Vasculaires, Hopitaux universitaires de Strasbourg, BP 426, 67091 Strasbourg.
Narcotic addiction may induce systemic and local complications. Intravenous injections of drugs can cause venous thrombosis, and septic or embolic complications. The puffy hand sign is a more uncommon complication of hard-core injection addicts. Three long-term intravenous drug users, two males, one female, mean age 30.6 years (26-37) presented puffy hands. These patients had been drug addicts for four to twelve years (mean duration 7.3 years) and had stopped heroin injections for 3-5 years (mean 4.6), participating in a buprenorphine substitution program. The edema appeared several years after drug cessation (1.5-5, mean 2.3). Typically the puffiness was bilateral, the hands swollen from the proximal segments of the fingers to the wrist. In one patient, the edema was localized both in the hands and in the feet. The edema was not pitting and unaffected by elevation. Duplex ultrasound examination of the extremities was normal. Lymphangiography performed in one patient was consistent with deep lymphatic destruction. Puffy hand syndrome appears to be the end result of lymphatic obstruction. Repeated injections of drugs in or outside the veins destroy the lymphatics. Buprenorphine may play an important role in the puffy hand sign. Although it is supposed to be administered orally, many drug addicts use it as an i.v. solution. Because buprenorphine is poorly soluble, it causes lymphatic obstruction. This type of hand for which no therapy exists must be differentiated from deep palmar space infection with dorsal edema which requires incision and drainage.
Puffy hand syndrome in drug addiction treated by low-stretch bandages
Arrault M, Vignes S. Unite de Lymphologie, Hopital Cognacq-Jay, 15, rue Eugene Miron, 75015 Paris.
BACKGROUND: Puffy hand syndrome is a complication of intravenous drug abuse, which has no current available treatment. Arm and forearm edema are voluminous and cause functional and aesthetic disturbances. We report two cases successfully treated by low-stretch bandages.
OBSERVATIONS: A 40-year-old man and a 34-year-old woman, both intravenous drug users, with puffy hand syndrome were hospitalized for 11 days. Treatment included daily multilayer bandaging. Lymphedema volumes calculated by utilizing the formula for a truncated cone decreased by 16% on the left side and 12% on the right side for the first patient and 31 and 17% for the second. Hand circumference decreased 4.3 cm on the left side and 3.2 cm on the right side in case 1, and 2.5 cm and 1.9 cm respectively for case 2. The patients were taught self-bandaging techniques during their hospital stays. Elastic gloves were fitted at the end of treatment. Reduction of lymphedema volume remained stable after 18 months in one patient while for the second patient further treatment and hospitalization were required due to poor compliance.
The pathogenesis of this edema is probably multifactorial: venous, lymphatic insufficiency and the direct toxicity of injected drugs. Lymphedema treatment currently consists of low-stretch bandaging and wearing elastic garments, which is effective in decreasing the volume of puffy hand syndrome.
Hand Edema and Acrocyanosis: "Puffy Hand Syndrome"
For 2 years, a 27-year-old woman had chronic swelling of both hands associated with recurrent cyanotic digital erythema. On examination, all fingers had stable swelling and erythema with a few superficial telangiectases (Figure 1 and Figure 2). An initial diagnosis of atypical Raynaud syndrome with edematous scleroderma was made. Her case was evaluated for systemic scleroderma with antinuclear antibody titer, ribonucleoprotein, antitopoisomerase, centromere, SSA, SSB, and Sm antibody titers, and the findings were negative. The rest of the clinical examination, which included the musculoskeletal, cardiac, digestive, and respiratory systems, was unremarkable. Findings from the examination were negative for human immunodeficiency virus but positive for hepatitis C virus. When these findings were presented to her, she revealed a history of drug addiction that involved injection of narcotic drugs in the dorsal aspect of both hands but that had ceased 3 years previously.